Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at Jul 21, 2021, 2:44 PM MDT for Teller County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 2:44 PM MDT (20:44 UTC)
- Expired
- Jul 21, 2021, 3:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
County Teller County, CO
The radar
The Pueblo radar (KPUX), 124 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601 WWUS85 KBOU 212044 SPSBOU Special Weather Statement National Weather Service Denver CO 244 PM MDT Wed Jul 21 2021 COZ037-212130- Central and Southeast Park County CO- 244 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL 330 PM MDT... At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Elevenmile Canyon Reservoir, or 35 miles west of Colorado Springs, moving northeast at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Lake George and Elevenmile Canyon Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3876 10567 3901 10551 3905 10533 3877 10535 TIME...MOT...LOC 2042Z 225DEG 9KT 3888 10541 $$ COOPER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jul 21, 11:02 AM MDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 21, 11:02 AM MDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1102 AM MDT Wed Jul 21 2021 .UPDATE... Issued at 1027 AM MDT Wed Jul 21 2021 The forecast today is largely on track. Monsoon moisture continues to stream into the forecast area this morning, which has resulted in an area of fairly thick mid-level clouds and a few light showers, primarily across Larimer county. A few cumulus clouds have developed across Park and Clear Creek county, though robust convective development has held off for now. SPC Mesoanalysis shows anywhere from 500-1000 J/kg of MUCAPE across the area already, which should increase a little this afternoon. CAMs continue to suggest an elevated threat of flash flooding across our burn areas today, with widespread thunderstorms developing across the higher terrain today. Precipitable water values are near 1.00" across the area and should increase slightly this afternoon. Storm motions should again be fairly slow, especially along and south of I-70. We did contemplate adding additional forecast zones into the Flash Flood Watch, but have left it as is for now. Again, flash flooding could be an issue across all of our burn areas if storms develop over the wrong places. Some changes to the PoP and QPF grids were made to better reflect timing, along with some minor refreshes to the T/Td/Winds. && .SHORT TERM...(Today and tonight) Issued at 324 AM MDT Wed Jul 21 2021 Monsoon moisture will continue to rotate around an upper level high and affect the area today. Mid level wind fields suggest a disturbance is embedded in the flow, although it's hard to pick it out in satellite imagery. Precipitable water values will be around an inch over the higher terrain with values increasing to 1.30" over the plains. Overall, will see showers and storms likely over the higher terrain, with outflow boundaries triggering additional activity over portions of the I-25 Corridor and plains. The mid level flow will be slightly stronger today so storms may move somewhat faster. However rainfall amounts of 1" in 30 minutes or less certainly could occur with some of the activity over the burn scars. Have decided to issue a Flash Flood Watch focusing on Cameron Peak and East Troublesome for this aftn into the early evening hours. At lower elevations, could see some locally heavier rainfall as well in a few places. Highs today will rise into the 90's once again over nern CO. For tonight, shower and tstm activity will decrease over the higher terrain by early evening. However may see lingering activity over portions of the plains thru late evening. .LONG TERM...(Thursday through Tuesday) Issued at 324 AM MDT Wed Jul 21 2021 A weak shortwave moving across our forecast area late Wednesday will push off to the southeast on Thursday allowing drier air to move overhead. A ridge, which has been parked over the Four Corners region the past few days, will strengthen slightly and center itself over our CWA. Winds throughout the troposphere will be very weak and may stay below 15 knots. There will be little forcing besides terrain driven upslope flow. This means showers and storms will mainly stay over the higher terrain although a couple could make their way onto the plains. The warm air in place and a good amount of sunshine will allow highs to reach the mid 90s across the plains. A weak shortwave trough will move across Wyoming on Friday and a plume of associated moisture will move east with it. This moisture will increase precipitable water values to around 1.1 inches at KDEN which is relatively high. Meanwhile, at the surface, a weak cold front will move across the northeast Colorado plains Friday morning. Northeast winds will enhance upslope flow behind the front and with the good moisture in place, scattered showers and storms will develop. The focus will once again be over the higher terrain as a flash flood threat exists. With weak deep layer shear, storms should not reach severe limits. While MOS forecasts and ensembles have Denver reaching the low to mid 90s, there is a chance that cloud cover and storms could limit the high to near 90. Models are coming into slightly better agreement on the positioning of a cutoff trough that slides westward over the Texas and New Mexico region this weekend. As this trough moves westward, lee cyclogenesis will develop at the surface over southeast Colorado with a high pressure center developing over the panhandle of Nebraska. The pressure gradient between these two features will create decent easterly, upslope flow across the plains of Colorado. This has the potential to create cloudiness which could limit high temperatures to the upper 80s to low 90s across the plains. It is even possible that Denver ends its 90 degree streak although models seem to be a bit too cool at the moment. Models are also being a bit ambitious with PoPs over the plains as the NBM had 60 PoPs in Denver. The warmth aloft within the ridge will provide a significant cap especially if the models are correct in the cooler low level temperatures. I decreased PoPs across the plains due to the capping but left a chance of storms in the forecast. The higher terrain could experience storms with heavy rainfall given the upslope flow over the eastern plains. This is discussed in the hydro section below. There will be a similar setup on Sunday although there will be weaker forcing. Less coverage of showers and storms is expected with slightly warmer highs. Ensembles suggest the precipitable water values will decrease significantly by next work week as a ridge aloft strengthens. This ridge is forecast to reach about 598 dm at 500 mb in Colorado by Wednesday which is above the max moving average on the DNR sounding climatology. The warm air aloft with limited cloud cover will allow high temperatures to warm well above normal. I'm not sure why the NBM had relatively cool high temperatures Monday through Wednesday but I increased them each day. Denver could see highs approaching 100 degrees by Tuesday and Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1027 AM MDT Wed Jul 21 2021 Northeast winds will continue through most of the afternoon. Some showers and thunderstorms are expected to develop near the terminals, with timing between 22-02z. There could be some gusty winds with these storms, along with brief visibility restrictions if a strong storm develops over DIA. Storms should diminish after 03z with drainage flow overnight. && .HYDROLOGY... Issued at 324 AM MDT Wed Jul 21 2021 Have issued a Flash Flood Watch for the Cameron Peak and East Troublesome Burn scars from Noon until 8 pm this evening. Strong storms may produce rainfall up to 1 inch in 30 minutes in a few areas. Naturally if this rain falls in a highly susceptible area, this could lead to another high impact event, like occurred on Tuesday. With lower moisture in place than Wednesday, the threat for flash flooding in the burn areas comes down on Thursday. Nonetheless, there will be isolated storms in the burn areas and with little to no flow aloft, they will not move. This will create a limited threat for flash flooding. On Friday and Saturday, there will be high levels of moisture in place as precipitable water values increase. A shortwave trough moving across the region on Friday and upslope flow developing on Saturday will aid in the forcing for storms to form. Scattered storms will form over the burn areas with slow storm motion. Cameron Peak will be placed in an elevated threat for flash flooding while the other burn areas will be under a limited threat. Sunday and into next week, the chance of storms will decrease with warmer and drier air moving in. The threat for flash flooding will decrease as well. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM MDT this evening for COZ033-035. && UPDATE...Hiris SHORT TERM...RPK LONG TERM...Danielson AVIATION...Hiris HYDROLOGY...RPK
Hazardous weather outlook, Jul 21, 10:30 AM MDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1030 AM MDT Wed Jul 21 2021 COZ030>051-221630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1030 AM MDT Wed Jul 21 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms capable of producing heavy rain will be possible over the higher terrain this afternoon. This may lead to an elevated risk of flash flooding in the Cameron Peak, East Troublesome, and Williams Fork burn areas. Scattered thunderstorms will also impact the I-25 corridor later this afternoon and evening. A few of the storms could produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday and into early next week, there will be a daily chance of showers and storms. The coverage of these storms will be highest on Friday and Saturday with lower coverage Thursday and Sunday into next week. The storms will favor the higher terrain although some spread onto the adjacent plains as well. The primary threat with any thunderstorms will be locally heavy rainfall which could result in flash flooding in the burn areas. The Cameron Peak burn area is of particular concern on Friday with an elevated threat for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, however, rainfall reports from the burn scars would be appreciated.
In the hours before
Special weather statement, Jul 21, 2:44 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 244 PM MDT Wed Jul 21 2021 COZ037-212130- Central and Southeast Park County CO- 244 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL 330 PM MDT... At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Elevenmile Canyon Reservoir, or 35 miles west of Colorado Springs, moving northeast at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Lake George and Elevenmile Canyon Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3876 10567 3901 10551 3905 10533 3877 10535 TIME...MOT...LOC 2042Z 225DEG 9KT 3888 10541 COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:58 PM MDT | Flash Flood Warning | BOU | Larimer | 92 min |
| Jul 20, 7:09 PM MDT | Flash Flood Warning | BOU | Larimer | 81 min |
| Jul 21, 3:18 AM MDT | Flash Flood Watch | BOU | Boulder, Grand, Jackson, Larimer | 17 hr |
| Jul 21, 1:30 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jul 21, 1:56 PM MDT | Areal Flood Advisory | BOU | Grand | 3 hr |
| Jul 21, 2:31 PM MDT | Areal Flood Advisory | BOU | Park | 119 min |
| Jul 21, 2:47 PM MDT | Flash Flood Warning | BOU | Larimer | 103 min |
| Jul 21, 3:16 PM MDT | Flash Flood Warning | BOU | Grand, Larimer | 3 hr |
| Jul 21, 3:22 PM MDT | Areal Flood Advisory | BOU | Park | 69 min |
| Jul 21, 4:40 PM MDT | Areal Flood Advisory | BOU | Douglas | 65 min |
| Jul 21, 5:06 PM MDT | Flash Flood Warning | BOU | Clear Creek | 3 hr |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.